Florida, 2015Hail and Damaging Winds in Florida, May 12, 2015
May 12, 2015 · NWS TBW · 5 events in 4 counties and zones
A continued weak easterly flow led to a sea breeze collision over the western half of the Florida peninsula, generating scattered thunderstorms during the afternoon and early evening hours that moved west towards the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A continued weak easterly flow led to a sea breeze collision over the western half of the Florida peninsula, generating scattered thunderstorms during the afternoon and early evening hours that moved west towards the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 12, 9:03 AM EST, 5 hours 37 minutes earlier.
Area forecast discussion, May 12, 9:03 AM EST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1003 AM EDT TUE MAY 12 2015
.UPDATE...
SOMEWHAT LIMITED MOISTURE INDICATED ON MORNING TBW SOUNDING WITH
PRECIPITABLE WATER ONLY AROUND 1.2 INCHES...BUT XMR AND MFL
SOUNDINGS ARE AROUND 1.6 TO 1.7 INCHES AND THE RATHER DEEP EAST
TO SOUTHEAST FLOW SHOULD BRING THIS MOISTURE WESTWARD DURING THE
DAY. THEREFORE...THE MOSTLY SUNNY SKIES THIS MORNING WILL BECOME
PARTLY TO MOSTLY CLOUDY THIS AFTERNOON AND WITH THE SEA BREEZES
DEVELOPING WE SHOULD BEGIN TO SEE CONVECTION POP UP. HAVE TWEAKED
RAIN CHANCES FOR THE REST OF TODAY AND EARLY TONIGHT AND GONE
CLOSER TO OUR LATEST HI-RES MODEL POPS WHICH LIMIT RAIN CHANCES
SOME THANKS TO THE DRIER AIR FROM TAMPA BAY AREA NORTHWARD AND
KEPT LIKELY POPS SOUTH OF TAMPA BAY. STILL HAVE 30 TO 50 POPS
FROM TAMPA BAY AREA NORTH AND EAST...BUT HAVE GONE WITH 70 PERCENT
FROM AROUND SARASOTA SOUTH THROUGH FORT MYERS FOR THIS AFTERNOON
WHERE DEEPEST MOISTURE WILL RESIDE ALONG SEA BREEZE. EARLY TONIGHT
THE CONVECTION WILL MOVE WEST OUT INTO THE GULF AND WIND DOWN WITH
SKIES BECOMING CLEAR TO PARTLY CLOUDY OVERNIGHT. HAVE ALREADY SENT
GRID UPDATE AND WILL SEND ZONE FORECAST SHORTLY.
&&
.AVIATION...
MVFR/LOCAL IFR CONDITIONS ALONG WITH SOME GUSTY WINDS WILL BE
POSSIBLE IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH TONIGHT.
&&
.MARINE...
EAST TO SOUTHEAST FLOW WILL CONTINUE WITH A SHIFT TO ONSHORE WITH
THE SEA BREEZE NEAR THE COAST EACH AFTERNOON. THUNDERSTORMS WILL
BE POSSIBLE LATE EACH AFTERNOON AND EVENING AS CONVECTION MOVES
WEST OUT INTO THE GULF. WINDS ARE EXPECTED TO REMAIN LESS THAN
15 KNOTS AND SEAS LESS THAN 3 FEET THROUGH WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 90 74 90 73 / 40 40 50 20
FMY 91 72 92 71 / 70 30 50 20
GIF 92 72 92 71 / 30 20 50 20
SRQ 88 72 88 71 / 60 50 40 20
BKV 92 69 91 68 / 40 30 50 20
SPG 89 76 89 76 / 50 40 40 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
UPDATE/AVIATION/FIRE WEATHER...69/CLOSE
MARINE...69/CLOSE
DECISION SUPPORT...11/MCKAUGHAN
Hazardous weather outlook, May 12, 4:14 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
514 AM EDT TUE MAY 12 2015
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-130000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
514 AM EDT TUE MAY 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...SMALL HAIL AND
FREQUENT DEADLY LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...SMALL HAIL AND FREQUENT DEADLY
LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
HUBBARD
In the hours before
Special weather statement, May 12, 2:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
310 PM EDT TUE MAY 12 2015
FLZ165-265-121945-
COASTAL LEE-INLAND LEE-
310 PM EDT TUE MAY 12 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEE COUNTY...
AT 310 PM EDT...A STRONG THUNDERSTORM WAS OVER BONITA SPRINGS...
MOVING WEST AT 15 MPH.
WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BONITA SPRINGS...LOVERS KEY STATE PARK AND ESTERO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2633 8184 2637 8184 2635 8186 2638 8188
2638 8184 2640 8184 2640 8188 2641 8185
2641 8187 2643 8187 2643 8191 2640 8189
2649 8198 2640 8171 2632 8172 2632 8181
TIME...MOT...LOC 1910Z 099DEG 10KT 2633 8181Special weather statement, May 12, 2:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
319 PM EDT TUE MAY 12 2015
FLZ139-239-121945-
COASTAL LEVY-INLAND LEVY-COASTAL LEVY-COASTAL LEVY-
319 PM EDT TUE MAY 12 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LEVY COUNTY...
AT 319 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR MANATTEE
ROAD...OR NEAR CHIEFLAND...MOVING SOUTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHIEFLAND...ANDREWS...MANATTEE ROAD...FOWLERS BLUFF...FANNING SPRINGS
AND MANATEE SPRINGS STATE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 2955 8275 2917 8289 2918 8296 2916 8301
2917 8304 2914 8302 2912 8305 2920 8307
2921 8309 2926 8308 2929 8317 2935 8306
2935 8307 2947 8298 2954 8298 2959 8294
2959 8286
TIME...MOT...LOC 1919Z 038DEG 9KT 2947 8293
RAGSpecial weather statement, May 12, 2:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
330 PM EDT TUE MAY 12 2015
FLZ165-265-122015-
INLAND LEE-COASTAL LEE-COASTAL LEE-INLAND LEE-
330 PM EDT TUE MAY 12 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE COUNTY...
AT 329 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LOCHMOOR WATERWAY ESTATES TO NEAR HARLEM HEIGHTS...AND
MOVING WEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...BONITA SPRINGS...CYPRESS LAKE...ST. JAMES
CITY...PINE MANOR...MATLACHA ISLES-MATLACHA SHORES...MATLACHA...THREE
OAKS...PINELAND...EAST DUNBAR...SAN CARLOS PARK...PINE ISLAND
CENTER...IONA...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...VILLAS...
MCGREGOR...HARLEM HEIGHTS AND BURNT STORE MARINA.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2646 8187 2640 8187 2648 8197 2642 8207
2646 8217 2649 8218 2644 8208 2652 8201
2650 8219 2657 8212 2658 8221 2658 8212
2663 8213 2662 8222 2668 8223 2669 8208
2677 8206 2676 8179 2634 8177 2633 8178
TIME...MOT...LOC 1929Z 108DEG 17KT 2665 8190 2648 8190
RAGEvent by event
3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Lee
- When
- May 12, 2:40 PM EST to 2:55 PM EST
- Where
- Lee County, 4.88 mi N of Punta Rassa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 26.580, -81.990
The Cape Coral Police Department reported several downed trees and power lines in Cape Coral and just south of the city.
Thunderstorm Wind, Hillsborough
- When
- May 12, 5:00 PM EST
- Where
- Hillsborough County, 0.31 mi S of Tpa P O Knight Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 27.916, -82.449
The AWOS at Peter O. Knight Airport recorded a 52 knot thunderstorm wind gust.
Hail, Hillsborough
- When
- May 12, 5:32 PM EST
- Where
- Hillsborough County, 2.4 mi NNW of Goldstein
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.060, -82.540
A caller reported quarter size hail falling at the intersection of Gunn Hwy and Anderson Road near Citrus Park.
Thunderstorm Wind, Sumter
- When
- May 12, 6:45 PM EST
- Where
- Sumter County, 6.71 mi W of St Catherine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 28.630, -82.240
The Sumter County Sheriffs office reported two downed trees along County Road 647 in rural areas just east of Nobleton.
Heavy Rain, Pinellas
- When
- May 12, 9:00 PM EST
- Where
- Pinellas County, 1.4 mi E of Dunedin
- Reported by
- Emergency Manager
- Coordinates
- 28.019, -82.757
Pinellas County Emergency Management relayed a report of a roof to an apartment building that collapsed under the weight of heavy rain pooling on the roof. The roof was under construction at the time of the incident.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 12 to 13, 20151 death · $895,000 · 7 events
- Wildfire in New Jersey, May 12, 2015$200,000 · 1 event
- Avalanche in Colorado, May 12, 20151 injured · 1 event
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, May 12, 20155 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 12, 20154 events
- Damaging Winds in South Carolina, May 12, 201550 kt wind · 3 events
- Hail in Massachusetts, May 12, 20150.75 in hail · 3 events
- Hail and Damaging Wind in North Carolina, May 12, 20151 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, May 12, 20151 event
- Damaging Wind in Georgia, May 12, 2015$1,000 · 1 event
- Hail in Georgia, May 12, 20150.88 in hail · 1 event
- Damaging Wind in North Carolina, May 12, 2015$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566859, 567152, 566861, 566860, 567157.